|bactrim -- is it an effective toxoplasmosis prophylaxis
Aug 16, 2000
A few years ago I had toxoplasmosis -- since then I have been on a maintenance dose of sulfadiazine,daraprim,and leucorvin calcium. My dr. said this prophylaxis also covered me for pcp. I went off the drugs a few months ago because of a skin reaction -- and as a result ended up getting pcp. My t-cells are 200. My Dr. told me that bactrim will protect me from getting toxo -- again and the drug doesn't seem to effect my skin. My concern is that the last time I got toxo -- 5 years ago I was on bactrim and it didn't protect me at that time my tcell were below 50. Should I worry if I only take bactrim -- I'm really don't want to get toxo -- again
Response from Dr. Feinberg
There is some cross-activity between pyrimethamine(Daraprim)/sulfa used for toxo and trimethoprim/sulfa (Bactrim) used for PCP. Studies have shown that toxo therapy appears to protect people from PCP and that PCP prophylaxis with T/S protects people from getting toxo. That is not quite the same thing as showing that T/S adequately protects people from a relapse of toxo. Since your T cells are right at the margin, you might want to play it safe by taking maintenance therapy for your toxo that would also provide some protection against PCP. You don't say if it was figured out which medicine you reacted to, but reasonable options, depending on what was thought to have caused the rash, include: dapsone/pyrimethamine, clindamycin/pyrimethamine plus dapsone, or atovaquone. If your T cells go above 200 for at least 3 months and your viral load is well-controlled, you and your doctor may feel comfortable stopping the toxo maintenance therapy in the future.
multiple minor infections = time for treatment
- Getting Rid Of Toxoplasmosis
- Hpv After Erotic Massage Sign Of HIV AIDS
- Itchy Vagina After Sucking Penis Sign Of HIV AIDS
- Painful Urination After Sucking Penis Worried I Have HIV
- Stinging Pain After Licking Genital Worried I Have HIV
- White Tongue After Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.